Drug reaction with eosinophilia and systemic symptoms (DRESS) is a type of hypersensitivity drug reaction. Here, we report the case of a 78-year-old man who presented with a rash, fever, dry cough, and swollen parotid glands who had been prescribed clopidogrel for one year. Computed tomography showed consolidation and interlobular septal thickening with enlarged mediastinal lymph nodes. As oxygen therapy was ineffective, the patient was intubated and bronchoalveolar lavage cellular analysis showed an increase in eosinophils. Clopidogrel was discontinued and the parotid biopsy revealed periductal lymphocytic infiltration. High doses of corticosteroids were administered, and his symptoms improved. However, his symptoms recurred when clopidogrel was restarted. Skin biopsy showed mild lymphocytic infiltration in the upper dermis with vasculitis, and Epstein-Barr virus (EBV) DNA was detected in his blood and lymph node tissue. On the basis of the pathology and disease manifestations, the patient was diagnosed with DRESS. Once clopidogrel treatment ceased, his symptoms never recurred.
Keywords: Clopidogrel; DRESS; Epstein–Barr virus; eosinophilic pneumonia; ventilators.
© 2020 The Authors. Respirology Case Reports published by John Wiley & Sons Australia, Ltd on behalf of The Asian Pacific Society of Respirology.